Lightning, Trempealeau
- When
- August 24, 6:07 AM CST
- Where
- Trempealeau County, Eleva
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.580, -91.470
A lightning strike struck a gas line and started a fire in Eleva.
A line of storms rolled across western Wisconsin during the morning of August 24th. A lightning strike from these storms struck a gas line and started a fire in Eleva (Trempeauleau County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms rolled across western Wisconsin during the morning of August 24th. A lightning strike from these storms struck a gas line and started a fire in Eleva (Trempeauleau County). The storms also produced winds strong enough to blow down trees and power lines near Owen (Clark County). Around 900 customers were without power across northern Clark County following the passage of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 5:31 AM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 631 AM CDT Tue Aug 24 2021 .SHORT TERM...(Today through Wednesday) Issued at 315 AM CDT Tue Aug 24 2021 MCS churning east across the Dakotas early this morning, working along the instability gradient in conjunction with the low level jet. HRRR doing a pretty good job with it currently, and the expectation is this will hold together, continue to run the instability/moisture transport gradient. This drives across north- central WI roughly between 15-18z, mostly along/north of I-94. Depending on how far south the storms build, they could tap into a hefty amount of instability. While likely still elevated in nature, effective shear of 30 to 40 kts would be possible (via the RAP). Strong to a few severe storms possible, with hail and wind the threats. Some hints that the cluster could become more linear, promoting bowing segments that regardless of near sfc stability, would result in an increased threat for strong (potentially damaging) winds. Going to have to watch this carefully. Severe Thunderstorm Watch is in effect just to the west across central MN. In addition, convection going up east of the MCS, on the edge of the instability/moisture transport and around the sfc front. Some are quickly upscaling with some threat for hail. Likely be some interaction with the MCS as the morning wears on. Meanwhile, same HRRR run pointing to expanding convection southwest, along cold front/outflow boundary with interaction from bits of upper level energy. Some support from the HOPWRF here. A more recent trend in the meso models, but one that has some support from likely forcing. Will need the sfc lift to get things going with low level capping in place. Confidence shaky in this outcome but will cover chances with low end pops. If it does get going, could quickly become strong/severe in this favorable environment. Anticipate updates to rain chances and any severe potential through day as current convection will have a bearing on how the rest of the day evolves. For tonight, with front expect to sag south/southeast across the forecast area, storm focus could/would shift to Iowa/southern WI. Farther north, pcpn chances will continue, mostly thanks to upper level energy and some help from moisture transport. Looking for a dry day? Wednesday still looking like the one for you. Can't rule out some small chances - mostly south - but the bulk of the area should get a break from storm chances. .LONG TERM...(Thursday through Monday) Issued at 315 AM CDT Tue Aug 24 2021 Challenging forecast when it comes to pcpn chances through the weekend. Various forcing mechanisms, synoptic and meso, along with a moist/warm airmass to fuel them. Where these lie/set up is uncertain with near term environment being adjusted by convection, sun vs cloud regions, etc. Trying to provide too much detail is problematic. Confidence is high that there will be showers/storms across the region from Thu-Sun, but where the higher chances will lie is not "set in stone". Will paint with a broad brush as a result, hoping to add more detail as we move through the week. KEY FORECAST POINTS: find the surface boundary, locate the low level jet (strength/moisture transport) and where it impinges on the boundary, ferret out if shortwave energy will enhance the low level lift. This region will be the most likely for shower/storms. Low level warming will serve to cap atmosphere south of the sfc front. Warm air advection, sloping frontogenetic forcing to aid north of boundary. MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist air northward into the region with PWs mostly around 2 inches and warm cloud depths around 4500 m at times. Efficient rainmakers with locally heavy rain likely. With potential for training/repeated rounds of storms (west-east boundary) flooding could become a concern - especially if Friday's rain repeats over where Thursday's fall. Rainfall +5 inches through the period certainly possible for a few location. INSTABILITY/SHEAR: as you'd expect, the bulk of the instability resides in the warm sector (south of the front) in a mostly capped off environment. However, both the GFS and NAM suggest around 1000 J/kg of MUCAPE will be available for storm development. Good deep layer shear indicated in the models, but much of that in the 0-1km layer. With most storms expected to be elevated, they won't feel that. Still, effective shear could be decent, providing some aid to storm organization/updrafts. Of course, there is also the warm front itself, a source for sfc vorticity. Any storm that roots itself to that could spin. A few strong/isolated severe certainly possible over the period. Too many questions to give thumbs up/down to timing and where those would lie at this time. NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast) could go awry based on convective boundaries, sun/cloud temp influenced differentials, etc. Even the weakest of waves could spark storms that could change the course of convective potential for the rest the day. Meso analysis will be key for forecast adjustments. Anticipate changes to the forecast based on that. SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of the rain will fall across the northern half of the forecast area Thu/Thu night (southeast MN into central WI and north). This continues to be favored on Fri, although elongated vort energy stretching southwest could provide further focus that would impact southern parts of the area with higher rain chances. Sat could see a decent break from pcpn chances during the day, with more showers/storms returning later that night and Sun via an upper level shortwave trough. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 631 AM CDT Tue Aug 24 2021 Main taf concern are shower/storm chances during the day at both taf sites. Complex of storms over central Minnesota is quickly moving southeast and tracking into southern Minnesota this morning. Timing into the RST taf site looks to be between 13 to 14z and 14 to 15z at LSE taf site. Have introduced a brief period of showers/storms at both taf sites this morning. Winds are expected to gust up to 30 to 40 knots potentially with this complex of storms. After this complex of storms moves through...a boundary/front will track across the area and be the focus for the possibility of more showers and storms after 18z today. This convection could impact the taf sites this afternoon. Due to uncertainty of where the location of the front/boundary and the coverage of convection along the boundary/front. Have introduced VCTS at both taf sites after 19z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...DTJ
Hazardous Weather Outlook National Weather Service La Crosse WI 359 AM CDT Tue Aug 24 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 359 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms, mainly today. Some will be strong, potentially severe. Threats include hail, strong to damaging wind gusts, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm chances through the weekend. A few will be strong, with isolated severe possible. Which days could hold a greater severe threat is uncertain. All storms will be capable of locally heavy rain with several inches of accumulation possible through Sunday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement National Weather Service La Crosse WI 502 AM CDT Tue Aug 24 2021 WIZ017-029-241300- Taylor-Clark- Including the cities of Medford and Neillsville 502 AM CDT Tue Aug 24 2021 ...Patchy Dense Fog Across Parts of The Area this morning... Patchy dense fog has formed across parts of the area this morning. The fog will reduce visibility to less than a half of a mile at times. If traveling this morning, slow down and allow extra time to reach your destination.
Special Weather Statement
National Weather Service La Crosse WI
611 AM CDT Tue Aug 24 2021
MNZ079-WIZ032>034-241245-
Wabasha MN-Buffalo WI-Jackson WI-Trempealeau WI-
611 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of central Wabasha,
Buffalo, western Jackson and Trempealeau Counties through 745 AM
CDT...
At 610 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Durand to near Modena to 8
miles northwest of Plainview. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arcadia, Mondovi, Wabasha, Whitehall, Alma, Buffalo, Osseo, Blair,
Independence, Strum, Buffalo City, Kellogg, Modena, Price, Franklin,
York, Eleva, Northfield, Ettrick and Levis.
This includes Interstate 94 between mile markers 88 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 9217 4441 9208 4455 9204 4460 9199
4460 9092 4415 9094 4424 9238
TIME...MOT...LOC 1110Z 277DEG 31KT 4466 9180 4449 9180 4428 9225
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RieckThe La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 12:06 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
A lightning strike struck a gas line and started a fire in Eleva.
Trees and power lines were blown down near Owen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980549, 980550.